Texas, 2020

High Wind in Texas, February 8 to 9, 2020

February 8 to 9, 2020 · NWS MAF · 2 events in 2 counties and zones

The jet stream became oriented over West Texas ahead of an upper trough over the West Coast. Strong winds associated with the jet mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The jet stream became oriented over West Texas ahead of an upper trough over the West Coast. Strong winds associated with the jet mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 10:52 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 8, 10:52 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 PM CST Sat Feb 8 2020

.DISCUSSION...

Please see 06Z aviation discussion below.

&&

.AVIATION...

Current IR satellite imagery indicates a fetch of moisture
increasing over the low rolling plains and eastern Permian Basin
with MVFR cigs developing near SJT. These ceilings should reach
MAF around 08-10Z as southerly sfc flow increases thanks to a
30-40kt LLJ. Low clouds may reach FST or INK, however uncertainty
is too high to include mention attm. Any lingering MVFR cigs will
return to VFR at all TAF sites early tomorrow morning and winds
will shift around to the southwest in the afternoon.

&&

PREV DISCUSSION... /issued 225 PM CST Sat Feb 8 2020/

DISCUSSION...
We'll continue to see plentiful sunshine during the day today with
temperatures slightly above normal across the region. Southerly flow
on the backside of the surface high to our east will bring some low
level overcast skies to areas east of the Pecos River tonight,
including Midland/Odessa. Due to winds remaining breezy overnight,
temps will remain well above normal over the areas with cloud cover.
Some patchy fog possible over the Permian Basin, but winds will
likely keep the threat of low visibility pretty localized and not as
wide spread. Tomorrow, temps rise well above normal as westerly flow
develops regionwide under partly sunny skies in the afternoon. Highs
in the 60's and 70's will be common over west TX and Southeast NM
ahead of a cold front that will be pressing south across the
Panhandle. Monday will be a polar opposite of Sunday with much
cooler temperatures and light precip over west TX due to weak
isentropic upglide thanks to northerly winds in the low levels and
southwest flow aloft. Temperatures across northern Lea and the
northwest Permian Basin maybe cold enough Monday morning for a
little freezing rain prior to temps fully rebounding above freezing,
but any ice accumulations will be pretty minor. Some slick spots
will be the main concern for that time frame.

A deep closed upper low over the southwest will shift eastward on
Monday-Wednesday with best lift across the forecast area expected on
Tuesday. Another chance of light freezing rain is possible across
northern Lea county Tuesday morning as surface temps drop below
freezing. Cooling mid and upper levels due to positioning of trough
will accompany the shallow cold boundary layer, prompting some
chances of rain/snow over the Guadalupe's,northern portions of
Southeast NM, and the northern half of the Permian Basin Tuesday
night into Wednesday. Accumulations are currently confined to the
higher terrain (mainly above 6000' MSL), but wouldn't write off some
light accumulations under 1" for the lower elevations impacted.
Chilly rainfall will be more common for much of the area before
system exits to the east by late Wednesday morning. One last weak
front will press south on Thursday behind our disturbance keeping
temperatures near to below normal to round out the work week before
the return of ridging and warmer temps next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  49  74  34 /   0   0   0  10
Carlsbad                       68  40  74  38 /   0   0   0  20
Dryden                         70  49  80  50 /   0   0   0  20
Fort Stockton                  70  46  77  43 /   0   0   0  20
Guadalupe Pass                 61  41  63  39 /   0   0   0  20
Hobbs                          62  39  71  33 /   0   0   0  10
Marfa                          70  35  71  38 /   0   0   0  20
Midland Intl Airport           65  50  76  37 /   0   0   0  10
Odessa                         65  49  74  37 /   0   0   0  10
Wink                           66  40  76  37 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Feb 8, 1:52 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CST Sat Feb 8 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-092000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CST Sat Feb 8 2020 /1252 PM MST Sat Feb 8 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A mixed bag of winter weather will be possible starting Monday
morning across northern Lea County and the northwest Permian Basin,
late Monday in the Guadalupe Mountains and Tuesday in parts of
Southeast New Mexico and the northern and northwestern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 8, 11:38 PM CST to February 9, 9:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 9, 12:51 AM CST to 11:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877161, 877162.